The question of the equilibrium linear charge density on a charged straight conducting “wire” of finite length as its cross-sectional dimension becomes vanishingly small relative to the length is revisited in our didactic presentation. We first consider the wire as the limit of a prolate spheroidal conductor with semi-minor axis a and semi-major axis c when We then treat an azimuthally symmetric straight conductor of length and variable radius whose scale is defined by a parameter a. A procedure is developed to find the linear charge density as an expansion in powers of 1/Λ, where beginning with a uniform line charge density We show, for this rather general wire, that in the limit the linear charge density becomes essentially uniform, but that the tiny nonuniformity (of order 1/Λ) is sufficient to produce a tangential electric field (of order that cancels the zeroth-order field that naively seems to belie equilibrium. We specialize to a right circular cylinder and obtain the linear charge density explicitly, correct to order inclusive, and also the capacitance of a long isolated charged cylinder, a result anticipated in the published literature 37 years ago. The results for the cylinder are compared with published numerical computations. The second-order correction to the charge density is calculated numerically for a sampling of other shapes to show that the details of the distribution for finite 1/Λ vary with the shape, even though density becomes constant in the limit Λ→∞. We give a second method of finding the charge distribution on the cylinder, one that approximates the charge density by a finite polynomial in and requires the solution of a coupled set of linear algebraic equations. Perhaps the most striking general observation is that the approach to uniformity as is extremely slow.
Skip Nav Destination
September 01 2000
Charge density on thin straight wire, revisited
J. D. Jackson
J. D. Jackson
University of California, Berkeley, California 94720
Search for other works by this author on:
American Journal of Physics 68, 789–799 (2000)
November 12 1999
February 11 2000
A related article has been published: Comment on “Charge density on a thin straight wire, revisited,” by J. D. Jackson [Am. J. Phys. 68 (9), 789–799 (2000)]
J. D. Jackson; Charge density on thin straight wire, revisited. American Journal of Physics 1 September 2000; 68 (9): 789–799. https://doi.org/10.1119/1.1302908
Download citation file:
Don't already have an account? Register
You could not be signed in. Please check your credentials and make sure you have an active account and try again.
Could not validate captcha. Please try again.